Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Diagnosed with undifferentiated spondyloarthropathy. On Methotrexate. Painful. Taking steroid treatment and Enbrel therapy. Guide?

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 5368 Questions
Hello-- I have been diagnosed with undifferentiated spondyloarthropathy for 4-5 years now. I have cycled through many different NSAIDs along the way with minimal success. I have also been on Methotrexate for over a year now. This past November my rheumy agreed to go off of the NSAIDs due to the last attempt really having no impact at all on my symptoms and in fact had entered a prolonged, very painful flare. I started a 3 month steroid treatment and began Enbrel therapy as well. Shortly after beginning the two new meds I began to have severe reflux. I, as well as my pharmacist, assumed this was due to the steroids; however, once I weaned off the steroids the reflux continued. I called my rheumy's office and they advised me it was common with Enbrel and to continue to take the Prilosec I had already began taking. At the same time I began an Ibuprofen regimen to help with the headaches associated with the Enbrel and my recurrent pericarditis. I began to have a vague queasiness concentrated on my right side. I have worried about ulcers due to my longterm NSAID use- not to mention the other meds I had begun. This continued sporadically for a few months. The last month or so it has progressed to an intense burning a couple hours following eating and relief while eating. I will be seeing my rheumy in two weeks-but I've just been worried about any further progression before then and what symptoms to watch for in particular. Also, since I am already taking Prilosec religiously and it still seems to be progressing- is the only real option for healing it probably going to be going off of my meds/which meds? I've also adjusted my diet in regards to what, when, and how much I consume.
Posted Tue, 25 Jun 2013 in General Health
Answered by Dr. Grzegorz Stanko 1 hour later

Thank you for the query.

Peptic ulcers can be the reason of your symptoms indeed. This is very possible especially with all this medicines you have been taking. Due to NSAID and steroids therapy, the stomach mucosa is deprived of its natural protection from stomach acid. Due to this process, stomach acid burns it and causes wounds called ulcers. Ulcer, when not treated property, can lead to stomach perforation. Stomach ulcer can also (due to chronic inflammation) make you prone to stomach cancer.

That is why, it is extremely important to have gastroscopy done. This test will rule all this conditions out. It will also tell if there is Helicobacter Pylori infection, which can trigger your symptoms. In case of this bacteria presence, antibiotics should be prescribed.

Prilosec should be taken in a dosage 40 mg once a day and if not working even 40 mg twice a day. Sometimes it is necessary to use other medicine as Omeprasol can be ineffective. But first of all, gastroscopy should be done.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Diagnosed with undifferentiated spondyloarthropathy. On Methotrexate. Painful. Taking steroid treatment and Enbrel therapy. Guide? 24 minutes later
Thank you for your reply! This is along the lines of what I was thinking. Is there any reason I should not wait until my next appointment (in a little under 2 weeks) to see my rheumy in order to have an exam and get a referral to a GI? Any specific symptoms I should watch for until then?
Answered by Dr. Grzegorz Stanko 2 minutes later
Its hard to tell how advanced are changes of your stomach. Some people do not have any symptoms at all and the perforation can be the first and only symptom.
It would be more reasonable to get gastroscopy done sooner than rheumatologist visit. Waiting for this visit will only delay this test. So if you are able to do it sooner, it would be safer for you.

Symptoms of perforation are: sudden strong upper abdominal pain, hard abdomen, nausea, vomiting. In case of this symptoms, you should visit ER right away.

Hope this will help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor